Funnel Cloud, Campbell
- When
- July 13, 6:18 PM MST
- Where
- Campbell County, 12 mi NE of Wright
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
Severe thunderstorms developed and moved across southern parts of Campbell County. Hail to the size of golf balls was reported around Wright.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed and moved across southern parts of Campbell County. Hail to the size of golf balls was reported around Wright. A weak tornado briefly touched down just west of Highway 59 at Reno Junction with no injuries or damage reported. Heavy rain also flooded roads in parts of southern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM MST, 3 hours 53 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 325 PM MDT TUE JUL 13 2004 .DISCUSSION...20Z SFC ANALYSIS SHOWS SURFACE HIGH OVER WESTERN DAKOTAS. UPPER RIDGE AXIS CENTERED OVER COLORADO AND EASTERN MONTANA WITH NORTHWEST FLOW OVER CWA. WATER VAPOR SHOWS SHORTWAVE MOVING INTO SW WYOMING. .TODAY AND TONIGHT...MOISTURE IS ROTATING AROUND UPPER LEVEL RIDGE ALONG WITH SHORT WAVE ENERGY...BRINGING A POSSIBILITY FOR CONVECTION ACROSS NE WYOMING AND SOUTHWESTERN SOUTH DAKOTA THIS EVENING AND OVERNIGHT. THE BEST OPPORTUNITY FOR STORMS WILL BE OVER THE SOUTHERN CWA. A STRONG INVERSION CAP IS INHIBITING CONVECTION THIS AFTERNOON. .SHORT TERM...WEDNESDAY AFTERNOON AND EVENING THE BLACK HILLS AND SOUTHERN CWA WILL HAVE CAPE LEVELS BETWEEN 1500 AND 2000 AND LIS AROUND -6. GOOD SHEAR AND HELICITY SHOULD ALLOW FOR THE DEVELOPMENT OF SUPERCELLS IN THOSE AREAS. THE CAP MAY BE AN ISSUE...ESPECIALLY OVER THE PLAINS BUT SHOULD BE WEAK ENOUGH FOR CONVECTION OVER THE HILLS AND NEARBY PLAINS. .THURSDAY AND FRIDAY...THE UPPER RIDGE AXIS WILL PERSIST OVER THE ROCKIES WITH SHORTWAVES ROTATING INTO THE AREA. THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON BOTH DAYS. .SATURDAY THROUGH TUESDAY...MODELS HAVE BEEN CONSISTENT IN KEEPING UPPER RIDGE OVER THE AREA BUT SHOW RUN TO RUN DIFFERENCES IN THE EXACT PLACEMENT OF THE RIDGE AXIS...VARYING BETWEEN DIRECTLY OVER OUR CWA AND SLIGHTLY TO THE WEST. A MORE WESTWARD LOCATION OF THE RIDGE AXIS WOULD LEAD TO MORE ACTIVE WEATHER WITH NORTHWEST FLOW ALOFT...WITH QUIETER WEATHER IF THE RIDGE AXIS DIRECTLY OVERHEAD. GFS STARTING TO SHOW A CHANGE IN THE LARGE SCALE PATTERN FOR EARLY NEXT WEEK...WITH AN UPPER TROUGH APPROACHING ON MONDAY...THEN MOST OF THE ENERGY STAYING NORTH ON TUESDAY. DUE TO THESE CONTINUED DIFFERENCES AND THE LOCALIZED NATURE OF ANY CONVECTION THAT MIGHT DEVELOP IN THE LATTER DAYS OF THE FORECAST...WILL KEEP THE FORECAST MAINLY DRY FOR NOW. GUIDANCE TEMPERATURES LOOK REASONABLE THROUGH THE PERIOD SO HAVEN/T STRAYED VERY FAR. && UNR WATCHES/WARNINGS/ADVISORIES... .SD...NONE. .WY...NONE. EK/GR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT TUE JUL 13 2004 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING...THE BLACK HILLS...AND SOUTHWEST SOUTH DAKOTA LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY ACROSS THE REGION...PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. JOHNSON
The Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
3 hail, 2 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Highway 50 was under water.
Flooding at Hilight Road and Breene Road. Breene Road flooded in 5 places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2004Every state in 2004This day in weather historyThe tornado archive for Wyoming, 2004Warnings in Wyoming, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412458, 5412454, 5412455, 5412456, 5412457, 5412459, 5412460.